Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Dec 28, 2021, 9:13 PM CST for Lamar County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2021, 9:13 PM CST (03:13 UTC)
- Expired
- Dec 28, 2021, 10:00 PM CST
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WWUS84 KBMX 290313
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
913 PM CST Tue Dec 28 2021
ALZ012-290400-
Lamar AL-
913 PM CST Tue Dec 28 2021
...A strong thunderstorm will impact portions of northern Lamar
County through 1000 PM CST...
At 913 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Aberdeen, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sulligent, Detroit, Beaverton, Lamar County Airport, Crews, Henson
Springs and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3404 8821 3406 8818 3405 8799 3402 8799
3402 8795 3389 8795 3380 8824
TIME...MOT...LOC 0313Z 241DEG 31KT 3381 8839
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 28, 6:20 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 28, 6:20 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
620 PM CST Tue Dec 28 2021
.UPDATE...
For 00Z Aviation.
&&
.SHORT TERM...
/Updated at 1130 AM CST Tue Dec 28 2021/
Tonight through Wednesday.
Late this morning, a surface low was located across eastern Kansas
with a trailing cold front extending through central Oklahoma into
southwest Texas. A warm front was draped from southern Missouri
eastward to southern Virginia. A secondary warm front/pressure
trough was analyzed from western Arkansas through central
Mississippi to south Alabama. Very light showers were noted on
regional radar primarily across northern MS/AL. Satellite imagery
showed some clearing across central and southern Alabama and this
has allowed temperatures to rise into the middle 70s from Tuscaloosa
to Calera to Montgomery and Troy. Expect another day/afternoon with
several record highs.
Overall, forecast thinking has not changed much in the short term.
The influence of a weak s/w embedded in the southwesterly flow and
broad isentropic upglide will result in an increase in shower
activity across the region late this evening and more so into the
overnight hours. We may see a pretty marked gradient from west to
east, at least at first, due to residual ridging. Although lapse
rates are rather meager, due to limited height falls, will
continue isolated/slight chance wording for embedded thunder
overnight.
A more substantial shortwave (relatively speaking) will approach the
region late Wednesday/Wednesday evening. The attendant surface low
will be moving across the Mid South/Lower Ohio Valley region during
that time. Low level/boundary layer moisture will be substantial for
this time of year with dewpoints likely in the mid/upper 60s. PWATs
will peak between 1.5-16" which is roughly 250% of normal. CAPE
values will be on the order of 800-1200 J/kg. Overall the shear is
unidirectional and the low level flow looks to be veered ahead of
the convection. Some height rises even noted during the day tomorrow
so not exactly a traditional severe weather setup. For now, will
continue to message a marginal setup with isolated strong/severe
storms and the potential for heavy rainfall in any training
storms/clusters.
15/CBD
.LONG TERM...
/Updated at 0213 PM CST Tue Dec 28 2021/
Wednesday night and Thursday.
The upper ridge over the Gulf of Mexico will likely play an
important role in the severe weather threat across Central
Alabama. The upper ridge will hold its ground as the short wave
trof passes to the north of Alabama. 500mb heights much higher
than normal across Alabama will make it difficult for organized
severe thunderstorm development. Hi-res models are struggling to
develop convection as the surface low and better forcing tracks
across Tennessee. Bulk shear and 0-3km Helicity values are
certainly high enough to support stronger storms, with
sufficiently curved hodographs for a small tornado threat. Higher
severe threat will be north of I-20, and trimmed off some of the
southern counties from the slight risk. Due to the weaker bulk
shear and stronger upper ridging over the southeast counties,
removed the severe threat for areas along and south of I-85 for
Wednesday night. Also added a marginal risk for the southern
counties on Thursday as models show falling upper heights and
increasing instability ahead of lingering low level boundary.
58/rose
Previous long-term discussion:
/Updated at 410 AM CST Tue Dec 28 2021/
Wednesday night through Monday.
Wednesday night and Thursday.
Warm sector conditions are expected to continue across the Deep
South on Wednesday night, with the potential for ongoing clusters
of showers and thunderstorms already in or approaching Central
Alabama from the Tennessee Valley. Dewpoints in the mid to upper
60s will foster MLCAPE in the 500-1,000 J/kg range along with
50-60 kts of southwesterly 500 mb flow. Light south-southwesterly
surface winds are expected to coincide with a 40-50 kt
southwesterly low-level jet during this time. This suggests
sufficient deep-layer wind shear for organized thunderstorms, but
lesser low-level directional wind shear/hodograph curvature. This
also comes as better mid/upper-level forcing/dynamics departs
quickly northeast leaving the unstable Deep South with no
meaningful height or pressure falls. All things considered,
forecast thinking for Wed night and Thu morning has not changed
despite hi-res guidance being unable to indicate any particular
area of greater risk/coverage. It's not the most favorable
synoptic setup. However, if stronger thunderstorm updrafts can
organize in the warm sector and take advantage of the full CAPE
profile and available wind shear, particularly along the LLJ,
damaging winds and a tornado or two could still occur. Best
chances for severe weather remains across the northwestern half of
Central AL where the best overlap of kinematics/thermodynamics
are expected. It's important to note ongoing uncertainties as
severe threats for this setup remain quite conditional and will
rely on rather unpredictable mesoscale features/convective
evolution. Nonetheless, severe weather should wane with time Thu
morning, and with southeastern extent, due to a gradual
diminishing of forcing along with less favorable wind profiles.
Friday through Monday.
Flow aloft will remain out of a west-southwesterly direction across
the Southeast after the system on Thursday as subtropical ridging
remains situated/centered near the Bahamas. This suggests the
maritime tropical airmass will not be leaving, and any lingering
surface boundary/front will also remain stalled across Central AL.
In fact, Friday morning will likely feature another round of
widespread rainfall as guidance suggests rain showers and a few
elevated thunderstorms amidst re-strengthening low-level flow and
associated WAA across the Gulf Coast. This is in response to
amplification of upper-level flow across the CONUS and a
strengthening jet streak to our north. This scenario further
establishes the warm sector across the Deep South, and even pulls
it north into the Ohio Valley Saturday morning. By then a
shortwave is advancing across the Mid Mississippi River Valley
which will lead to widespread showers and thunderstorms to our
north. Meanwhile, a more prominent positively tilted deep-layer
trough is advancing toward the Plains.
As this trough advances across the Plains on Saturday, a very rich
airmass should be in place across the Southeast along with a
broad/strengthening corridor of diffluent flow aloft across the Mid
South/Mid Mississippi River Valley. Forcing for ascent will
resultantly intensify across our area as cyclogenesis occurs to our
northwest. This surface low should propagate northeast into the Ohio
Valley by Saturday afternoon. Showers and thunderstorms are expected
to increase in coverage and intensity across Central AL Saturday
afternoon and evening as a southwesterly LLJ overspreads the area.
This will coincide with anomalously warm temperatures and high PW
values. In fact, instability won't be too dissimilar from the
Wed/Thus system, though kinematics/forcing are expected to be of a
greater magnitude. It's for these reasons that a low-confidence
mention of severe weather will continue in the HWO despite numerous
forecast uncertainties at this time, including quality of low-
level shear once again. In addition to a threat for damaging
winds and a few tornadoes, I'll also include some mention of
locally heavy rainfall which could lead to flash flooding. This is
mainly to account for expected rainfall mid-week which could
saturate soils in advance of the rather potent New Year's Day
storm system. The eastward departure of the LLJ suggests the
decrease in heavy rainfall activity and any severe weather should
occur sometime early Sunday morning, though this could change.
Note: Medium-range guidance suggests the departure of this system
will bring a very noticeable drop in temperatures and moisture
behind a cold front. Sunday night could be quite cold for many
places. However, the evolution of this system varies amongst
medium range models. Some suggest an open wave scenario, some
suggest a lagging closed system into Sunday afternoon. These
closed low/slower solutions open the door to a brief transition to
light wintry precipitation Sunday night. I am leaning toward a
quicker, drier forecast ("cold air chasing rain") at this time.
If we are lucky enough to see snow, the antecedent warm
temperatures suggest no accumulation, and thus no impacts, would
occur.
Cool & dry weather is expected for beginning of next week.
40/Sizemore
&&
.AVIATION...
00Z TAF Discussion.
Central Alabama will remain in a good warm advection pattern
through the period. A few waves will move through the flow
northwest of the area and this will increase the pressure gradient
and subsequently the surface winds will see some impact. TCL
should be the first site impacted with showers and a possible
storm tonight and this activity will spread east and south into
Wednesday.
VFR conditions prevail at all terminals to start off. The warm
advection and isentropic lift should support lower ceilings again
overnight and have MVFR by around 06z. Most locations will also
experience at least a few hours of IFR conditions by around
sunrise. From 12z on, there will be some mention of showers and
storms. Have the ceilings slightly rising during the day similar
to he previous few days. Winds will be south to southwest 06-13kts
with gusts possible at times.
Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.
75
&&
.FIRE WEATHER...
An unsettled pattern will prevail through the end of the week with
rain chances each day. Unseasonably warm and moist conditions the
next few days with surface winds from the south and southwest. RH
values will stay well above minimum thresholds with widespread
showers and storms Wednesday and Thursday. Additional rainfall is
expected throughout the end of the week and into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 62 74 62 73 55 / 80 80 90 50 30
Anniston 62 76 65 73 58 / 80 80 80 70 30
Birmingham 65 74 65 73 60 / 80 80 90 50 30
Tuscaloosa 66 77 66 74 60 / 80 80 90 40 40
Calera 63 76 66 73 61 / 80 70 80 60 40
Auburn 61 74 66 71 62 / 50 80 70 80 30
Montgomery 64 79 68 76 63 / 60 80 80 80 30
Troy 64 79 68 77 64 / 30 70 60 80 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&Hazardous weather outlook, Dec 28, 3:04 PM CST, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 304 PM CST Tue Dec 28 2021 ALZ011>015-017>050-300015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 304 PM CST Tue Dec 28 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible across Central Alabama Wednesday afternoon and Wednesday night for areas north of I-85. Isolated damaging wind gusts are the primary threat, though a tornado is also possible. Severe storms are also possible across the southern counties on Thursday, with damaging winds the main threat. Strong to severe thunderstorms are also possible across Central Alabama Saturday afternoon into early Sunday Morning. Damaging winds are the primary threat, though a tornado is also possible. In addition, locally heavy rainfall could occur which may lead to flash flooding of low lying, poor drainage, or urban areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Wednesday afternoon through Thursday, as well as on Saturday afternoon through early Sunday.
In the hours before
Special weather statement, Dec 28, 6:54 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
654 PM CST Tue Dec 28 2021
ALZ011-290115-
Marion AL-
654 PM CST Tue Dec 28 2021
...A strong thunderstorm will impact portions of north central Marion
County through 715 PM CST...
At 654 PM CST, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 11 miles north of Hamilton, moving northeast at 50
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pigeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3431 8774 3423 8803 3428 8808 3432 8802
TIME...MOT...LOC 0054Z 239DEG 44KT 3430 8793
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, Dec 28, 8:50 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
850 PM CST Tue Dec 28 2021
ALZ011-290315-
Marion AL-
850 PM CST Tue Dec 28 2021
...A strong thunderstorm will impact portions of northwestern Marion
County through 915 PM CST...
At 849 PM CST, Doppler radar was tracking a strong thunderstorm near
Detroit, or 13 miles west of Hamilton, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Weston, Pigeye, Rankin Fite Airport, Byrd and Bexar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3419 8819 3431 8790 3419 8783 3405 8816
3406 8821
TIME...MOT...LOC 0249Z 243DEG 30KT 3410 8822
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, Dec 28, 9:13 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
913 PM CST Tue Dec 28 2021
ALZ012-290400-
Lamar AL-
913 PM CST Tue Dec 28 2021
...A strong thunderstorm will impact portions of northern Lamar
County through 1000 PM CST...
At 913 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Aberdeen, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sulligent, Detroit, Beaverton, Lamar County Airport, Crews, Henson
Springs and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3404 8821 3406 8818 3405 8799 3402 8799
3402 8795 3389 8795 3380 8824
TIME...MOT...LOC 0313Z 241DEG 31KT 3381 8839
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:54 PM CST | Special Weather Statement | BMX | Marion | 21 min |
| Dec 28, 8:50 PM CST | Special Weather Statement | BMX | Marion | 25 min |
| Dec 28, 10:16 PM CST | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Dec 28, 10:40 PM CST | Special Weather Statement | BMX | Lamar | 50 min |
| Dec 28, 11:22 PM CST | Special Weather Statement | BMX | Fayette | 23 min |
| Dec 28, 11:59 PM CST | Special Weather Statement | BMX | Winston | 31 min |
| Dec 29, 1:14 AM CST | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 2 hr |
| Dec 29, 7:31 AM CST | Special Weather Statement | BMX | Macon | 29 min |
| Dec 29, 8:18 AM CST | Special Weather Statement | BMX | Macon | 27 min |
| Dec 29, 2:40 PM CST | Special Weather Statement | BMX | Russell | 35 min |
| Dec 29, 4:35 PM CST | Special Weather Statement | BMX | Marion | 25 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.